Georgia, 2018

Flooding in Georgia, November 7 to 10, 2018

November 7 to 10, 2018 · NWS TAE · 2 events in 2 counties and zones

Persistent moderate to heavy rainfall resulted in isolated flooding across portions of southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Persistent moderate to heavy rainfall resulted in isolated flooding across portions of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 7, 6:44 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 7, 6:44 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
644 PM EST Wed Nov 7 2018

.AVIATION...
[Through 00Z Friday]

SHRA and TSRA continue to affect mainly DHN and ABY at this hour,
yielding reductions in CIGs and vsby, as well as briefly gusty
winds. This activity will dwindle through the evening hours,
giving way to another night of IFR to LIFR conditions due to low
CIGs and fog at all sites. Conditions may fluctuate at ECP and
DHN, as additional SHRA/TSRA may redevelop near the terminals
prior to sunrise. Conditions will be slow to improve after
daybreak, with additional storms expected during the day.

&&

.PREV DISCUSSION [326 PM EST]...

.NEAR TERM [Through Tonight]...

The front has pushed to just north of the forecast area, stretching
across south GA, AL, and MS and into northern LA. At the mid-upper
levels, there's an enhancement in the southern jet, increasing
divergence aloft and aiding in elevated instability and shear.
MUCAPE is around 1000-1500 J/kg and effective bulk shear is around
30-40 kts near the front this afternoon, so a few storms may produce
small hail or strong to severe wind gusts (around 40-50 MPH).
Additionally, PW rose to around 1.9" this morning and storms this
afternoon have demonstrated their ability  to tap into this
atmospheric moisture- occasionally producing rain rates around 3-
4"/hr. KMAI has already accumulated around 1.39" so far. While
rainfall totals today are unlikely to cause widespread flooding,
localized flooding will be possible in low-lying poorly drained
areas where these storms train.

Showers and thunderstorms will linger into the overnight period,
especially areas closer to the front itself, southeast AL and
southwest GA. Low clouds and fog are likely to develop again
overnight and temperatures will stay in the mid to upper 60s.

.SHORT TERM [Thursday Through Friday Night]...

A quasi-zonal flow regime aloft at the base of the northern stream
trough will preclude much forward progress of a frontal boundary
stalled across the Southeast. It won't be until a shortwave moves
through the Desert Southwest and Central Plains that the trough
will amplify enough to push the front through the Tri-State region
through Friday night. Thus, high rain chances will continue
through Friday with a low chance for severe weather and a slightly
increased risk of isolated nuisance flooding.

.LONG TERM [Saturday Through Wednesday]...

Dry conditions will prevail over the weekend in the wake of the
front, with highs and lows falling to near, or slightly below
average. Early next week the northern and southern streams will
merge over the Deep South and yield Gulf cyclogenesis. So, a
return to a wet weather pattern is expected through Tuesday. Early
indications show the possibility for our first Arctic airmass to
overspread the region mid-week next week behind the low pressure
system.

.MARINE...

Light winds and low seas will prevail through the end of the week.
Behind a cold front, starting Friday night, conditions will
deteriorate to Advisory levels to start the weekend. By the end of
the weekend, Cautionary levels are expected to prevail until the
passage of a cold front near mid-week.

.FIRE WEATHER...

Outside of low dispersions across much of North Florida, hazardous
fire weather conditions are not expected through the period.
Chances for wetting rains will persist through the end of the
week.

.HYDROLOGY...

On average 1 to 2 inches, with locally higher amounts, of
rainfall is possible with the unsettled weather pattern through
Friday night. Dry conditions return briefly this weekend ahead of
another low pressure system on tap early next week. No widespread
flash or river flooding is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  81  66  80  54 /  30  50  20  50  40
Panama City   69  78  69  77  53 /  50  50  30  60  50
Dothan        65  76  64  75  45 /  70  70  40  70  50
Albany        66  76  64  76  48 /  70  60  40  70  50
Valdosta      66  82  67  81  55 /  30  40  20  30  30
Cross City    66  85  66  84  63 /  10  20   0  20  20
Apalachicola  68  79  69  79  57 /  20  30  10  40  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Nguyen
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Pullin
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Scholl

In the hours before

Special weather statement, Nov 7, 2:36 PM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
236 PM EST WED NOV 7 2018

FLZ011-GAZ143>145-155>157-072015-
Jackson FL-Miller GA-Decatur GA-Baker GA-Mitchell GA-Seminole GA-
Grady GA-
236 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON...NORTHWESTERN
DECATUR...NORTHWESTERN GRADY...EASTERN MILLER...SOUTHWESTERN
MITCHELL...SOUTHWESTERN BAKER AND SEMINOLE COUNTIES UNTIL 315 PM
EST/215 PM CST/...

At 235 PM EST/135 PM CST/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Donalsonville, moving northeast at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Bainbridge, Donalsonville, West Bainbridge, Chattahoochee,
Sneads, Grand Ridge, Greenwood, Iron City, Brinson, Lovedale,
Harrells Still, Dellwood, Donaldsonville A/P, Buena Vista, Bellview,
Vada, Hopeful, Hoggard Mill and Eldorendo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 8445 3111 8419 3061 8503 3083 8524
TIME...MOT...LOC 1935Z 234DEG 34KT 3101 8472

11-NGUYEN
Special weather statement, Nov 7, 3:36 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
336 PM EST WED NOV 7 2018

GAZ144-145-072115-
Baker GA-Mitchell GA-
336 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND SOUTH
CENTRAL BAKER COUNTIES UNTIL 415 PM EST...

At 336 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Camilla, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pelham, Camilla, Branchville, Cotton, Hopeful and Mitchell Co A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 8446 3121 8449 3131 8409 3110 8403
TIME...MOT...LOC 2036Z 261DEG 19KT 3114 8433

11-NGUYEN
Special weather statement, Nov 7, 3:37 PM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
337 PM EST WED NOV 7 2018

GAZ131-148-072115-
Berrien GA-Irwin GA-
337 PM EST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BERRIEN AND
SOUTHEASTERN IRWIN COUNTIES UNTIL 415 PM EST...

At 337 PM EST, Doppler radar was tracking a strong thunderstorm over
Alapaha, or 8 miles west of Willacoochee, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Alapaha and Glory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3161 8306 3155 8307 3148 8311 3147 8314
      3146 8315 3144 8314 3140 8314 3139 8312
      3136 8311 3135 8308 3133 8306 3127 8326
      3137 8332 3162 8306 3161 8305
TIME...MOT...LOC 2037Z 237DEG 15KT 3135 8319

11-NGUYEN
Local storm report, Nov 7, 6:31 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
631 PM EST WED NOV 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLASH FLOOD      3 E PETERMAN            31.19N 85.43W
11/07/2018                   HOUSTON            AL   BROADCAST MEDIA

            REPORT THAT A PORTION OF HONEYSUCKLE ROAD IS
            UNDERWATER IN THE DOTHAN AREA.

&&
Local storm report, Nov 7, 7:36 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
736 PM EST WED NOV 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     FLASH FLOOD      1 SSW SLOCOMB           31.10N 85.60W
11/07/2018                   GENEVA             AL   LAW ENFORCEMENT

            FIRST FLOOR OF RESIDENCE FLOODED. FIRST
            FLOOR IS AT GROUND LEVEL. REPORTED AT
            ARRINGTON ST, SLOCOMB, GENEVA COUNTY, AL.

&&

FD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dougherty

When
November 7, 8:28 PM EST to November 8, 12:00 AM EST
Where
Dougherty County, 0.58 mi W of East Albany to 0.09 mi WNW of East Albany
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.571, -84.130

Flooding was reported on Oglethorpe Blvd with water across multiple lanes.

Flood, Randolph

When
November 9, 5:09 PM EST to November 10, 12:00 AM EST
Where
Randolph County, 0.45 mi NW of Cuthbert to 0.39 mi NW of Cuthbert
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.774, -84.786

Water was reported over the road near the area of 123 N Webster Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791983, 791984.